Open Access
March, 1947 On a Test of Whether one of Two Random Variables is Stochastically Larger than the Other
H. B. Mann, D. R. Whitney
Ann. Math. Statist. 18(1): 50-60 (March, 1947). DOI: 10.1214/aoms/1177730491


Let $x$ and $y$ be two random variables with continuous cumulative distribution functions $f$ and $g$. A statistic $U$ depending on the relative ranks of the $x$'s and $y$'s is proposed for testing the hypothesis $f = g$. Wilcoxon proposed an equivalent test in the Biometrics Bulletin, December, 1945, but gave only a few points of the distribution of his statistic. Under the hypothesis $f = g$ the probability of obtaining a given $U$ in a sample of $n x's$ and $m y's$ is the solution of a certain recurrence relation involving $n$ and $m$. Using this recurrence relation tables have been computed giving the probability of $U$ for samples up to $n = m = 8$. At this point the distribution is almost normal. From the recurrence relation explicit expressions for the mean, variance, and fourth moment are obtained. The 2rth moment is shown to have a certain form which enabled us to prove that the limit distribution is normal if $m, n$ go to infinity in any arbitrary manner. The test is shown to be consistent with respect to the class of alternatives $f(x) > g(x)$ for every $x$.


Download Citation

H. B. Mann. D. R. Whitney. "On a Test of Whether one of Two Random Variables is Stochastically Larger than the Other." Ann. Math. Statist. 18 (1) 50 - 60, March, 1947.


Published: March, 1947
First available in Project Euclid: 28 April 2007

zbMATH: 0041.26103
MathSciNet: MR22058
Digital Object Identifier: 10.1214/aoms/1177730491

Rights: Copyright © 1947 Institute of Mathematical Statistics

Vol.18 • No. 1 • March, 1947
Back to Top